Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 18, 2004, 7:27 PM EST for Elliott County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2004, 7:27 PM EST (00:27 UTC)
- Expired
- Mar 18, 2004, 8:00 PM EST
- In force
- 33 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Elliott County, KY
The radar
The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
151 WUUS53 KJKL 190027 SVRJKL KYC063-190100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 727 PM EST THU MAR 18 2004 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLIOTT COUNTY * UNTIL 800 PM EST * AT 727 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM NEAR NEWFOUNDLAND...OR 3 MILES NORTH OF SANDY HOOK...MOVING SOUTHEAST AT 45 MPH. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3825 8314 3808 8326 3801 8300 3817 8290 $$ HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 4:00 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Mar 18, 4:00 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 400 PM EST THU MAR 18 2004 .DISCUSSION... FOR THE SHORT TERM...MODELS ARE IN DECENT AGREEMENT FOR THE NEAR TERM...WITH BOTH THE GFS AND ETA INDICATING A WEAK SYSTEM MOVING IN FROM THE NORTHWEST AND SKIMMING THE AREA DURING THE EVENING HOURS. HAVE LEFT A MENTION OF POPS FOR THE EVENING. SKIES CLEAR OUT LATE TONIGHT/EARLY TOMORROW...AS HIGH PRESSURE MOVES OUT OF THE UPPER MIDWEST...ACROSS THE AREA AND THEN QUICKLY MOVES TO THE EAST FRIDAY NIGHT. CLOUDS WILL BE ON THE INCREASE SATURDAY...AS A COLD FRONT APPROACHES THE AREA AND SLIDES THROUGH SATURDAY NIGHT. WILL MENTION ISOLATED THUNDERSTORMS IN THE ZONES FOR SATURDAY NIGHT WITH LIS OF -2. MODELS HAVE A SLIGHT DISAGREEMENT ON THE TIMING OF THE FRONT ON SATURDAY...WITH ETA MOVING IN CLOUDS AND PRECIP FASTER...SO WENT WITH A BLEND. RAISED POPS IN THE SOUTHERN CWA WITH GUIDANCE COMING IN HIGHER. FOR THE EXTENDED...ONLY MADE A FEW MINOR CHANGES. MODELS ARE STILL CONSISTENT WITH ZONAL PATTERN SETTING UP ALOFT AND A STRONG SFC HIGH PRESSURE NESTLED TO THE EAST. A WARMING TREND IS EXPECTED WITH ABOVE NORMAL TEMPS RETURNING TO THE AREA WITH SOUTHERLY FLOW. FOR TEMPERATURES STAYED CLOSE TO ENSEMBLES. && .PREV DISCUSSIONS... 520 AM EST THU MAR 18 2004 ESSENTIALLY TWO SYSTEMS WILL AFFECT THE AREA TODAY. THE FIRST BEING THE WAA PRECIP THAT HAS MOVED EAST ACROSS THE KY AND TN BORDER. THEN LATER TODAY A SHORTWAVE FROM THE UPPER MIDWEST IN NORTHWEST FLOW WILL CUT ACROSS THE OHIO VALLEY THIS AFTERNOON. WEAK LOW PRESS WILL WORK ITS WAY FROM WESTERN TN...MORPHING WITH ANOTHER AREA OF WEAK LOW PRESS FROM THE NORTH...OVER EASTERN KENTUCKY/OH/WV. MAIN FORECAST CHALLENGE FOR TODAY IS POPS. BEST CHANCES THIS MORNING WILL BE IN SOUTHWEST COUNTIES...BUT LATER EASTERN THIRD...TO TWO THIRDS OF THE CWA TO LIKELY SEE LIGHT QPF. TONIGHT...DEPENDING ON WHEN SKIES CLEAR UP AND WHEN WINDS CALM...MAY SEE SOME VALLEY FOG...ESPECIALLY WHERE IT RAINS TODAY. THIS FEATURE NOT IN FORECAST PRESENTLY. HIGH PRESSURE SLIDES INTO THE PICTURE FOR FRI AND SAT BEFORE A COLD FRONT APPROACHES FROM THE NORTHWEST...STILL PROGGED FOR SAT NIGHT. WITH THE RECENT CONSISTENCY WITH THIS FEATURE...RAISED POPS ANOTHER 10 TONIGHT FOR SAT NIGHT. PLACED A RIDGE/VALLEY SPLIT IN THE FORECAST FOR FRI NIGHT WITH DECOUPLING WINDS AND SW FLOW/WAA ALOFT. MADE NO CHANGES TO THE FORECAST PAST SAT NIGHT. && .PREV DISCUSSIONS... 1057 PM EST WED MAR 17 2004 CURRENT RADAR SHOWING AREA OF SHOWERS IN NORTHERN CWA MOVING OUT TO THE EAST...LARGER AREA OF SHOWERS DEVELOPING IN SOUTH CENTRAL KENTUCKY ASSOCIATED WITH MIDWEST SHORT WAVE...POISED TO AFFECT MAINLY THE SOUTHERN PORTION OF CWA AFTER MIDNIGHT. MINOR UPDATE TO FORECAST THIS EVENING...MAINLY FOR MIDNIGHT WORDING. TEXT PRODUCT WILL SHOW SOME SLIGHT ADJUSTMENTS TO TEMPS...WHICH ARE RUNNING A FEW DEGREES HIGHER THAN GUIDANCE. HOWEVER...MOST OBVIOUS ADJUSTMENTS WERE TO GRIDS...WHERE TEMPS/POPS WERE TWEAKED A BIT TO MORE ACCURATELY REFLECT CURRENT TRENDS IN OBS/RADAR RETURNS. UPDATED ZONES ALREADY SENT && .PREV DISCUSSIONS... 414 PM EST WED MAR 17 2004 BIGGEST CHALLENGE IS IN FIRST PERIOD...WITH THE TIMING...AMOUNT... AND LOCATION OF PRECIPITATION MOVING INTO THE FA OVERNIGHT. COMBINATION OF WARM FRONT ENCROACHING FROM THE SOUTH AND A SHORT WAVE IMPULSE KICKING OUT OF THE UPR MISS VALLEY...WILL BRING SOME PRECIP TO THE REGION OVERNIGHT. BIGGEST QUESTION IS WHEN...WHERE... AND HOW MUCH. WARM FRONT APPEARS TO BE THE DOMINANT FORCE...WITH BOTH THE GFS AND ETA KEEPING THE AXIS OF HEAVIEST QPF TO OUR SOUTH. ETA IS A LITTLE FASTER THOUGH AND MORE TO THE NORTH THAN THE GFS. AMOUNTS ARE SIMILAR AT THE 24 HOUR POINT...BETWEEN ONE HALF AND THREE QUARTERS INCH...BUT THE ETA DEVELOPS A ONE INCH BULLSEYE OVER ERN TN THURSDAY AFTERNOON. THIS IS ABOUT A HALF INCH MORE THEN THE GFS. HPC DISCUSSION FAVORED MORE NORTHERLY TRACK OF ETA...SO STAYED PRETTY MUCH WITH THIS SOLUTION...BRINGING CATEGORICAL POPS INTO SOUTHERN THIRD OF FA OVERNIGHT. BOTH ETA AND GFS KEEP MOISTURE OVER THE REGION THROUGH THURSDAY EVENING...WITH GFS A LITTLE QUICKER WITH THE DRY OUT. DISAGREEMENT THOUGH IS FAIRLY MINIMAL. GRIDS AND FORECAST WILL REFLECT A GRADUAL REDUCTION IN POPS WEST TO EAST ACROSS OUR CWA THURSDAY AFTERNOON THROUGH THE MORNING ON FRIDAY. EVERYTHING POINTS TO A DRY DAY ON FRIDAY. WE CAN EXPECT ONLY A SHORT REPRIEVE THOUGH. THE GFS BRINGS PUSHES A COLD FRONT SOUTH ACROSS THE OHIO RIVER SATURDAY AFTERNOON...WHICH WILL BRING A THREAT OF RAIN BACK INTO THE PICTURE FOR THE END OF THE WEEK. EXTENDED...MODELS CONTINUE TO BE IN FAIRLY GOOD AGREEMENT. THE MODELS ARE TRENDING TO A SLIGHTLY MORE AMPLIFIED FLOW WITH THE UPPER TROF OVER THE EASTERN U.S. SATURDAY WILL BE STILL BE THE WARMEST DAY OF THE WEEK WITH TEMPS WARMING INTO THE 60S...WITH SOUTHWEST WINDS AHEAD OF A COLD FRONT...WHICH WILL SLIDE THROUGH THE COMMONWEALTH ON SATURDAY NIGHT. HIGH PRESSURE WILL SETTLE TO THE SOUTHEAST AND ZONAL FLOW RETURNS FOR THE START OF THE WORKWEEK AND WILL KEEP THINGS DRY THROUGH THE END OF THE EXTENDED PERIOD. CONTINUED TO STAY CLOSE TO ENSEMBLE NUMBERS FOR TEMPS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE JM
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 8:03 PM EST | Severe Thunderstorm Warning | JKL | Johnson, Morgan | 42 min |
| Mar 18, 8:39 PM EST | Severe Thunderstorm Warning | JKL | Martin | 36 min |
| Mar 18, 9:01 PM EST | Severe Thunderstorm Warning | JKL | Pike | 29 min |
| Mar 18, 9:30 PM EST | Severe Thunderstorm Warning | JKL | Pike | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.